New York, 2024

Tornado and Damaging Winds in New York, July 24, 2024

July 24, 2024 · NWS BUF · 4 events in 3 counties and zones

A pre-frontal trough and cold front crossing western and north central New York caused a few rounds of thunderstorms through the day on July 24, 2024. The strongest storms, reaching severe criteria, occurred with the trough as it tracked east with increased instability and shear ahead of it.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A pre-frontal trough and cold front crossing western and north central New York caused a few rounds of thunderstorms through the day on July 24, 2024. The strongest storms, reaching severe criteria, occurred with the trough as it tracked east with increased instability and shear ahead of it. While most of the thunderstorms remained below severe criteria, a few damage reports were received, including a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 24, 11:30 AM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 24, 11:30 AM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1230 PM EDT Wed Jul 24 2024

.SYNOPSIS...
A humid airmass will linger across our region through tonight,
supporting several rounds of showers and thunderstorms with uneven
coverage. A cold front will cross the eastern Great Lakes late
tonight and early Thursday, bringing a return to drier and less
humid weather to end the week. Dry weather will last through the
weekend into early next week, but heat and humidity will build.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Subtle shortwave crossing the region early this morning continuing
to generate isolated showers and thunderstorms east of Lake Ontario,
but much of these are now weakening and exiting the area. A few more
showers may develop east of Lake Ontario through early afternoon.
A line of thunderstorms is developing just upstream from near
Hamilton to west of Long Point. The movement is northeast on these
storms, and they will likely have a difficult time initially moving
into the developing stable lake shadow northeast of Lake Erie.

A mid level trough will gradually work into the region from the
central Great Lakes today with the surface reflection/low moving
from lower Michigan this morning into southwest Quebec by early
this evening. Associated cold front remaining upstream through
today, although a pre-frontal trough will start to enter western
New York later this afternoon. Increasing instability will
likely be supportive of increasing showers and thunderstorms
this afternoon as the pre-frontal trough works into the region,
enhanced by some lake breeze interaction. Expect the best
chance of showers and thunderstorms to be found along and inland
of the lake shadowing from the Southern Tier through the
Genesee Valley and Finger Lakes to the southern Tug Hill. A
southwest flow off Lakes Erie and Ontario will lower rain
chances across the Niagara Frontier and Jefferson County most of
the day.

A few severe storms are possible as moderate instability develops in
the warm/moist sector boundary layer amidst shear profiles with
around 30 knots effective shear magnitudes. Locally damaging
wind gusts appears to be the main threat. In addition to the
risk for severe weather, a heavy rainfall risk is also a concern
with high atmospheric moisture content and the threat for
training cells will bring about the potential for localized
heavy rainfall and flash flooding.

The shower and thunderstorm potential will end gradually from
northwest to southeast late tonight as the cold front starts to
move into the region.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SUNDAY/...
Fair, dry weather guaranteed Friday and through the last weekend in
July as a progressive 590dm ridge moves across the Great Lakes
region. Other than some diurnal cumulus or the occasional passing
mid/high clouds, expect plenty of sunshine each day and clear skies
at night accompanied by light winds.

A notable day to day warming trend can be expected as the ridge
moves directly overhead Saturday, then crests east of the region by
Sunday. Highs in the upper 70s and low 80s Friday will warm all the
way to the upper 80s and even a few low 90s by Sunday. Nighttime
lows will be rather cool Friday night with good radiational cooling,
ranging from the low 50s across the hilltops to upper 50s across the
lower terrain. Warmer temps expected Saturday night with mid 50s to
mid 60s for overnight lows.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
Deepening southwest flow will set up across the area heading into
the start of the new work week as the next mid-level trough pivots
across the Mid-west and Great Lakes. This will support heat and
humidity to return Monday and Tuesday with highs ranging int he
upper 80s to low 90s.

A head of the mid-level trough, diurnally driven convection will
develop Monday afternoon across far western New York and then more
widespread convection Tuesday when the trough axis is overhead of
the region.

A frontal passage Wednesday will support additional showers and
thunderstorms. In the wake of the frontal passage, temperatures will
be a few degrees cooler with highs peaking in the 80s.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Mainly VFR conditions are expected through late morning or
midday with dry weather prevailing in most areas, with the exception
of a few scattered showers east of Lake Ontario mainly east of KART.

Showers and thunderstorms will increase in coverage this afternoon
as a mid-level trough approaches, and with daytime heating. The
focus for showers and thunderstorms will be along and inland of
the lake breeze boundaries. Stable lake shadows will hold down
rain chances over and northeast of Lake Erie and Lake Ontario,
including KBUF and KART. Pinpointing exact timing remains
difficult with these generally unorganized storms.

Outlook...

Tonight...Showers and thunderstorms likely with areas of MVFR
CIGS.
Thursday...Mainly VFR with a chance of showers and thunderstorms
mainly east of Lake Ontario.
Thursday night through Sunday...Mainly VFR. Valley fog possible
mainly across the Southern Tier with local IFR each overnight
through early morning.

&&

.MARINE...
Winds are expected to remain relatively light through much of the
week. There is a chance of a few thunderstorms at times through
Thursday, although the better chances will be inland from the Lake
Erie and Lake Ontario. The best chance for thunderstorms impacting
the lakes will be late this afternoon and tonight ahead of a cold
front that will sweep through late tonight and early Thursday. Winds
will veer to west and northwest behind the front, possibly reaching
low end Small Craft Advisory criteria by Thursday afternoon and
evening.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Hitchcock/TMA
NEAR TERM...Hitchcock/TMA
SHORT TERM...PP
LONG TERM...EAJ
AVIATION...Hitchcock/TMA
MARINE...Hitchcock/TMA
Hazardous weather outlook, Jul 24, 3:52 AM EST, 8 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
452 AM EDT Wed Jul 24 2024

NYZ001>008-010>014-019>021-085-250900-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
452 AM EDT Wed Jul 24 2024

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

There is a marginal risk of severe thunderstorms this afternoon and
evening. The greatest risk for severe weather will be inland from
Lake Erie and Lake Ontario. Damaging wind gusts are the main severe
weather threat.

There is also a marginal risk for excessive rainfall this afternoon
through tonight. Slow moving and repeating thunderstorms will bring
the potential for localized flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-250900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
452 AM EDT Wed Jul 24 2024

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jul 24, 7:28 AM EST, 5 hours 6 minutes before
Special Weather Statement
National Weather Service Buffalo NY
828 AM EDT Wed Jul 24 2024

NYZ007-008-241300-
Jefferson NY-Lewis NY-
828 AM EDT Wed Jul 24 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL JEFFERSON AND WEST
CENTRAL LEWIS COUNTIES THROUGH 900 AM EDT...

At 827 AM EDT, Doppler radar was tracking a strong thunderstorm near
Adams Center, or near Watertown, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail along with
         brief, torrential downpours.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Watertown, Fort Drum, Adams Center, Black River, Rodman, Copenhagen,
Calcium, East Rodman, and Rutland Center.

This includes Interstate 81 near exit 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4383 7593 4391 7602 4404 7584 4400 7573
      4388 7566
TIME...MOT...LOC 1227Z 232DEG 13KT 4389 7591

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Hitchcock
Special weather statement, Jul 24, 11:12 AM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1212 PM EDT Wed Jul 24 2024

NYZ007-008-241700-
Jefferson NY-Lewis NY-
1212 PM EDT Wed Jul 24 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL JEFFERSON AND NORTH
CENTRAL LEWIS COUNTIES THROUGH 100 PM EDT...

At 1212 PM EDT, Doppler radar was tracking a strong thunderstorm near
Carthage, or 11 miles east of Fort Drum, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Harrisville, Lake Bonaparte, Natural Bridge, and Diana Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4424 7549 4422 7547 4420 7540 4415 7528
      4398 7546 4405 7566 4427 7556
TIME...MOT...LOC 1612Z 212DEG 19KT 4406 7554

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

PP
Special weather statement, Jul 24, 11:51 AM EST, 43 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1251 PM EDT Wed Jul 24 2024

NYZ001-241730-
Niagara NY-
1251 PM EDT Wed Jul 24 2024

...A STRONG THUNDERSTORM WILL IMPACT NIAGARA COUNTY THROUGH 130 PM
EDT...

At 1250 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lewiston, or 10 miles northeast of Niagara Falls, moving east at 35
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail, along with brief
         torrential downpours.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Niagara Falls, Lockport, Newfane, Lewiston, Youngstown, Fort Niagara
State Park, Sanborn, Wilson, Barker, Cambria Center, Olcott,
Ransomville, Gasport, Model City, and Appleton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4311 7906 4312 7907 4314 7904 4317 7905
      4325 7906 4326 7907 4327 7907 4341 7860
      4341 7853 4316 7856 4306 7901 4308 7907
TIME...MOT...LOC 1650Z 253DEG 30KT 4321 7894

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Hitchcock

The radar

The Buffalo radar (KBUF), 98 km away, was scanning. The volume nearest the first event began at 17:33 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Chautauqua

When
July 24, 12:34 PM EST
Where
Chautauqua County, 0.86 mi SW of Mayville Dart Fld Ar
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
42.260, -79.490

Trees downed along Chautauqua Lake.

Thunderstorm Wind, Monroe

When
July 24, 1:24 PM EST
Where
Monroe County, 1.01 mi E of Penfield
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
43.130, -77.460

Reports of trees snapped and branches downed in Penfield.

Tornado, Oswego

When
July 24, 2:25 PM EST to 2:28 PM EST
Where
Oswego County, 0.48 mi N of Little America to 0.58 mi NNE of Little America
Rating
EF0
Path length
0.2 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
43.577, -75.898

NWS aerial storm survey found broken hardwood tree damage and uprooted trees in a convergent damage pattern along an upper tributary of the Pennock Brook. Preliminary rating of EF-0 with maximum winds of 85 mph, length of 0.2 miles, and width of 75 yards.

Thunderstorm Wind, Oswego

When
July 24, 7:43 PM EST
Where
Oswego County, 0.5 mi E of Williamstown
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.420, -75.890

A couple of trees downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2024Every state in 2024This day in weather historyThe tornado archive for New York, 2024Warnings in New York, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1202875, 1202874, 1202872, 1202871.